Publications Meetings The Profession Membership Programs Math Samplings Policy & Advocacy In the News About the AMS

   
Mobile Device Pairing
Green Open Access
Transactions of the American Mathematical Society
Transactions of the American Mathematical Society
ISSN 1088-6850(online) ISSN 0002-9947(print)

 

On the convergence of moment problems


Authors: J. M. Borwein and A. S. Lewis
Journal: Trans. Amer. Math. Soc. 325 (1991), 249-271
MSC: Primary 44A60; Secondary 90C90
MathSciNet review: 1008695
Full-text PDF Free Access

Abstract | References | Similar Articles | Additional Information

Abstract: We study the problem of estimating a nonnegative density, given a finite number of moments. Such problems arise in numerous practical applications. As the number of moments increases, the estimates will always converge weak$ ^\ast $ as measures, but need not converge weakly in $ {L_1}$. This is related to the existence of functions on a compact metric space which are not essentially Riemann integrable (in some suitable sense). We characterize the type of weak convergence we can expect in terms of Riemann integrability, and in some cases give error bounds. When the estimates are chosen to minimize an objective function with weakly compact level sets (such as the Bolzmann-Shannon entropy) they will converge weakly in $ {L_1}$. When an $ {L_p}$ norm $ (1 < p < \infty)$ is used as the objective, the estimates actually converge in norm. These results provide theoretical support to the growing popularity of such methods in practice.


References [Enhancements On Off] (What's this?)


Similar Articles

Retrieve articles in Transactions of the American Mathematical Society with MSC: 44A60, 90C90

Retrieve articles in all journals with MSC: 44A60, 90C90


Additional Information

DOI: http://dx.doi.org/10.1090/S0002-9947-1991-1008695-8
PII: S 0002-9947(1991)1008695-8
Keywords: Moment problem, entropy, semi-infinite program, duality, Riemann integral, compact level sets, uniformly convex
Article copyright: © Copyright 1991 American Mathematical Society